Rhode Island, 2010

Damaging Wind and Lightning Strike in Rhode Island, June 5, 2010

June 5, 2010 · NWS BOX · 2 events in 2 counties and zones

A wave of low pressure moving along a stationary front in place across Southern New England produced showers and thunderstorms across much of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A wave of low pressure moving along a stationary front in place across Southern New England produced showers and thunderstorms across much of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 5, 4:25 AM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 5, 4:25 AM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
525 AM EDT SAT JUN 5 2010

.SYNOPSIS...
A STATIONARY FRONT WILL WAVER NORTH AND SOUTH ACROSS SOUTHERN NEW
ENGLAND THIS WEEKEND AS WAVES OF LOW PRESSURE MOVE ALONG IT. THIS
FRONT WILL MOVE SOUTH OF NEW ENGLAND LATE SUNDAY NIGHT. HIGH PRESSURE
BUILDS IN FOR THE FIRST HALF OF NEXT WEEK WITH DRIER AND MORE
SEASONABLE AIR. A LOW PRESSURE MAY BRING ANOTHER CHANCE OF SHOWERS
WEDNESDAY NIGHT AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LAST OF THE EARLY MORNING TSTMS HAVE MOVED OFF THE E COAST ACROSS
MASS BAY AT 08Z. HAVE HAD SEVERAL REPORTS OF PEA SIZE HAIL IN
CENTRAL MA...WITH LARGER HAIL IN DORCHESTER AND QUINCY. WILL ISSUE
PRELIM LOCAL STORM REPORT WITH DETAILS SHORTLY. BEEN WAY BEHIND DUE
TO RADAR OUTAGE AND CONVECTION.

WARM FRONT HAS PUSHED N OF THE REGION...WHILE NEXT LOW WORKS OUT OF
NY STATE. ALREADY NOTING SHOWERS/TSTMS MOVING ACROSS UPSTATE NY NEAR
KGFL...SO EXPECT TO SEE MORE CONVECTION ARRIVING THIS MORNING.

LOW PRES WILL PUSH ACROSS NORTHERN NEW ENGLAND TODAY...DRAGGING
ANOTHER FRONT INTO THE REGION. MODELS STILL SHOWING A GOOD AMOUNT OF
INSTABILITY AND LIFT AS THIS FRONT APPROACHES THIS AFTERNOON. ALSO
NOTING SOME BREAKS IN THE CLOUDS ACROSS CENTRAL PA/MD WHICH SHOULD
WORK IN AROUND THE TIME OF MAX HEATING...WHICH WILL ONLY HELP IN
DESTABILIZATION OF AIR MASS. MODELS ALSO HINTING AT THIS.

NOTING SURFACE BASED CAPES OF 1500-2000 J/KG LATER THIS AFTERNOON
ACROSS N CT/W MA...AS WELL AS LI/S DOWN TO AROUND -3 TO -4 AND K
INDICES IN THE MID-UPPER 30S. THIS IS RATHER HIGH FOR OUR REGION.
SPC HAS PUT ENTIRE REGION INTO SLIGHT RISK OF SEVERE TSTMS. MORE
DETAILS WILL BE IN THE HAZARDOUS WEATHER OUTLOOK. HAVE ALSO UPDATED
THE GRIDS AND ZONES TO USE ENHANCED WORDING FOR THE POSSIBILITY OF
DAMAGING WINDS AND SMALL HAIL FROM LATE MORNING THROUGH THIS
EVENING. PW/S ALSO CONTINUE AROUND 2 INCHES...SO WILL ALSO SEE SOME
HEAVY DOWNPOURS WITH SOME OF THE SHOWERS/STORMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
TONIGHT...EXPECT THREAT OF TSTMS TO DIMINISH BY AROUND MIDNIGHT...
BUT WILL STILL SEE SCT SHOWERS ACROSS MOST OF THE REGION AS THE
FRONT STALLS. LOOKS LIKE NEXT LOW STARTS TO APPROACH BY DAYBREAK
WITH RENEWED ENHANCEMENT OF SHOWERS. OVERNIGHT LOWS MAINLY IN THE
60S.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
DID NOT LOOK AT OR MODIFY THE FORECAST AFTER MONDAY DUE TO THE
CONVECTION EARLY THIS MORNING.

05/00Z MODELS ARE CLOSE ENOUGH TO WARRANT USING THE CONSENSUS
SOLUTION AS BASIS FOR THIS FORECAST. STILL SOME MINOR TIMING AND
TRACK DIFFERENCES...BUT DEFINITELY SMALLER DISCREPANCIES THAN FROM A
FEW DAYS AGO.

ZONAL FLOW STARTS TO BEND SUNDAY AS THE QUEBEC UPPER LOW DIGS A
SHORTWAVE THROUGH THE GREAT LAKES WHICH THEN SWEEPS ACROSS NEW
ENGLAND MONDAY. THE GENERAL TREND FOR THE UPCOMING WEEK WILL THEN BE
BUILDING HEIGHTS ALOFT AS AN UPPER RIDGE SHIFTS EAST.

SUNDAY...
MAIN CHANGE TO THIS FORECAST WAS TO INCREASE POPS TO CATEGORICAL
ALONG AND NORTH OF I-90 IN MA FOR SUNDAY. MAINTAINED LIKELY POPS
ELSEWHERE. ALSO BASED ON THE CONSENSUS TRACK AND FORECAST STABILITY
INDICES...WE HAVE BROUGHT CHANCE POPS FOR THUNDER TO MOST OF
SOUTHERN NEW ENGLAND AT SOME POINT SUNDAY INTO SUNDAY NIGHT. THINKING
MAIN THREAT WILL BE ACROSS INTERIOR SOUTHERN NEW ENGLAND DURING THE
AFTERNOON...THEN THE THREAT SHIFTS TOWARD SOUTHEAST MA FOR THE
EVENING. FORECAST PRECIPITABLE WATER VALUES CONTINUE 1.7 TO 2.0
INCHES...SO HEAVY DOWNPOURS ARE LIKELY AS WELL.

TEMPS ARE A BLEND OF MAV AND MET MOS VALUES...SHIFTED AS NECESSARY TO
ALLOW FOR A DIURNAL RANGE AROUND 10F.

MONDAY-TUESDAY-WEDNESDAY
HIGH PRESSURE BUILDS OVER THE REGION EARLY WEEK. THE UPPER TROF NOTED
ABOVE ROTATES THROUGH NEW ENGLAND MONDAY WITH SOME COOLING ALOFT.
THIS COULD RESULT IN A FEW MORE CLOUDS THAN FORECAST...ESPECIALLY IN
SRN NH/NORTHERN MASS...AND POSSIBLE WIDELY SCATTERED
SHOWERS/SPRINKLES. 850 MB TEMPS 6-8C WITH SLIGHTLY WARMER EQUIVALENT
AT 800 MB...THIS SHOULD SUPPORT MAX TEMPS IN THE 70S. DEW POINTS IN
THE 40S AND LOW 50S SHOULD SUPPORT MIN TEMPS AROUND 50 OR IN THE 50S.

THURSDAY
LOW PRESSURE FROM THE PLAINS APPROACHES THURSDAY. THE ECMWF AND GFS
INDICATE A SYSTEM PASSING ON THURSDAY...POSSIBLY SPINNING UP A
COASTAL LOW AS IT PASSES. WE WILL BRING CHANCE POPS FOR SHOWERS AND
AWAIT FURTHER MODEL SUITES.

FRIDAY
HIGH PRESSURE RETURNS WITH DRY WEATHER.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
TODAY...MAINLY VFR CIGS...WITH AREAS OF MVFR CIGS/VSBYS EARLY THIS
MORNING. NOTING LOCAL IFR-LIFR AT KORH AND KACK AT 09Z. EXPECT
CONDITIONS TO IMPROVE TO VFR FOR MOST AREAS...THOUGH MVFR CIGS/VSBYS
MAY LINGER ACROSS CAPE COD AND THE ISLANDS THROUGH MIDDAY. APPROACH
OF COLD FRONT WILL BRING RENEWED AREAS OF MVFR CIGS/VSBYS ALONG WITH
SHWRS/TSTMS. SOME STORMS MAY PRODUCE GUSTS TO 40-45 KT AND SMALL
HAIL AT LEAST.

KBOS...AFTER TSTMS EARLY THIS MORNING...MODERATE CONFIDENCE OF VFR
THROUGH MIDDAY. MAY SEE BRIEF PERIOD OF IFR CIGS/VSBYS THROUGH 13Z
IN PATCHY FOG AND LOW CLOUDS. THIS AFTERNOON...MODERATE CONFIDENCE
OF VFR...WITH LOW CONFIDENCE OF MVFR CIGS/VSBYS IN ANY SHWRS/TSTMS
AFTER 18-19Z.

TONIGHT...LEFTOVER SHWRS/TSTMS THROUGH AROUND MIDNIGHT...THEN BRIEF
BREAK IN PRECIP. AREAS MVFR CIGS/VSBYS IN PATCHY FOG/LOW CLOUDS...
EXCEPT ACROSS S COAST WHERE IFR CIGS/VSBYS WILL LIKELY RETURN. MAY
SEE BETTER SHOT OF SHOWERS TOWARD DAYBREAK OVER CT VALLEY...THOUGH
LOW CONFIDENCE ON TIMING.

KBOS...HAVE FORECASTED VFR CIGS FOR NOW...BUT MAY SEE PERIODS OF
MVFR CIGS/VSBYS IN SHWRS/TSTMS THROUGH MIDNIGHT...THEN POSSIBLE
PATCHY FOG DEVELOPMENT.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

SUNDAY...HIGH CONFIDENCE OF MVFR CIGS/VSBYS IN SHOWERS/SCATTERED
TSTMS. MODERATE CONFIDENCE IN IFR PERIODS DUE TO FOG AND SHOWERS
ESPECIALLY PVD-FMH-HYA-ACK.

MONDAY THROUGH WEDNESDAY...VFR. POSSIBLE PATCHY IFR IN MORNING FOG.

&&

.MARINE...
TODAY...S-SW WINDS MAY GUST UP TO 20 KT. EXPECT SEAS TO REMAIN BELOW
SMALL CRAFT CRITERIA. VSBYS LOWERED IN PATCHY DENSE FOG THROUGH
MIDDAY.

TONIGHT...SW WINDS GUSTING AROUND 20 KT. SEAS START TO BUILD AGAIN
ON THE SOUTHERN OUTER WATERS...SO MIGHT NEED SMALL CRAFT. PATCHY
DENSE FOG MAY REDEVELOP.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

SUNDAY...WIND GUSTS UP TO 30 KNOTS AND ROUGH SEAS EXPECTED ALONG
WITH SHOWERS AND SCATTERED TSTMS. HIGHEST LIKELIHOOD IS ACROSS THE
SOUTHERN OUTER COASTAL WATERS.

MONDAY...LINGERING ROUGH SEAS ON THE WATERS SOUTH AND EAST OF
NANTUCKET. OTHERWISE DIMINISHING WIND AND SEAS.

TUESDAY-WEDNESDAY...WINDS AND SEAS WILL REMAIN LIGHT.

&&

.EQUIPMENT...
ALSO BUOY 44098 EXPECTED TO BE REPAIRED SOME TIME NEXT WEEK.

BOSTON BUOY 44013 REPAIR WILL BE LONGER AS THIS BUOY ENCOUNTERED A
VESSEL COLLISION AND WILL REQUIRE A REPLACEMENT BUOY. OUTAGE TIME IS
KNOWN AT THE MOMENT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...EVT/BELK
NEAR TERM...EVT
SHORT TERM...EVT
LONG TERM...BELK
AVIATION...EVT/BELK
MARINE...EVT/BELK
EQUIPMENT...STAFF
Hazardous weather outlook, Jun 5, 4:30 AM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
530 AM EDT SAT JUN 5 2010

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-060930-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
530 AM EDT SAT JUN 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.
ANOTHER COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON AND
EVENING...BRINGING THE THREAT OF SHOWERS AND THUNDERSTORMS. THERE IS
A LOW PROBABILITY OF SEVERE THUNDERSTORMS. THE MAIN THREAT WILL BE
DAMAGING WINDS...BUT HAIL IS ALSO POSSIBLE.

PATCHY DENSE FOG MAY RETURN TONIGHT ACROSS THE SOUTH COAST...CAPE COD
AND THE ISLANDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY SUNDAY AFTERNOON
INTO THE EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-060930-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
530 AM EDT SAT JUN 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS MAY BRING SQUALLY WINDS AND HAIL THIS AFTERNOON AND
EARLY TONIGHT ACROSS THE WATERS...MAINLY OFF THE EAST COAST OF
MASSACHUSETTS.

PATCHY DENSE FOG IS POSSIBLE TONIGHT...ESPECIALLY ON THE WATERS
SOUTH OF MASSACHUSETTS AND RHODE ISLAND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PATCHY DENSE FOG IS POSSIBLE EARLY SUNDAY...ESPECIALLY ON THE
WATERS SOUTH OF MASSACHUSETTS AND RHODE ISLAND.

STRONG THUNDERSTORMS ARE POSSIBLE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 5, 1:41 AM EST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
241 AM EDT SAT JUN 5 2010

MAZ004-005-007-012>016-019-050730-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-EASTERN NORFOLK
MA-EASTERN PLYMOUTH MA-NORTHERN WORCESTER MA-SOUTHEAST MIDDLESEX
MA-SOUTHERN WORCESTER MA-SUFFOLK MA-WESTERN NORFOLK MA-
241 AM EDT SAT JUN 5 2010

AT 237 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH A HISTORY OF PRODUCING SMALL HAIL OVER
SOUTHBOROUGH...OR ABOUT 5 MILES WEST OF FRAMINGHAM...MOVING EAST AT
45 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...ASHLAND...FRAMINGHAM...SUDBURY...
  SHERBORN...WAYLAND...NATICK...WELLESLEY...DOVER...LINCOLN...
  WESTON...NEEDHAM...WALTHAM...NEWTON...DEDHAM...WEST ROXBURY...
  WATERTOWN...BELMONT...ARLINGTON...BRIGHTON...BROOKLINE...
  ROSLINDALE...ALLSTON...HYDE PARK...FOREST HILLS...JAMAICA PLAIN...
  MATTAPAN...CAMBRIDGE...MILTON...MEDFORD...DORCHESTER...
  SOMERVILLE...BOSTON...CHARLESTOWN...SOUTH BOSTON...EVERETT...
  MALDEN...EAST BOSTON...CHELSEA...QUINCY...REVERE...WINTHROP...
  HULL...NAHANT AND SWAMPSCOTT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. THIS STORM
MAY STRENGTHEN AND COULD PRODUCE DAMAGING WINDS OR LARGE HAIL. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE
WARNINGS.

THIS STORM WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.

&&

LAT...LON 4219 7161 4237 7164 4249 7084 4245 7092
      4240 7090 4243 7096 4241 7098 4234 7095
      4234 7101 4230 7104 4233 7096 4228 7101
      4225 7093 4227 7090 4230 7093 4231 7089
      4225 7079

BELK
Local storm report, Jun 5, 5:00 AM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
600 AM EDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     LIGHTNING        SUDBURY                 42.37N 71.40W
06/05/2010                   MIDDLESEX          MA   AMATEUR RADIO

            GARAGE FIRE FROM STRIKE ON DOG HILL RD

0331 AM     LIGHTNING        MILTON                  42.24N 71.08W
06/05/2010                   NORFOLK            MA   AMATEUR RADIO

            HOUSE FIRE FROM STRIKE ON AUGUSTA RD

0334 AM     HAIL             QUINCY                  42.26N 71.01W
06/05/2010  E1.50 INCH       NORFOLK            MA   AMATEUR RADIO

            ON BEALE ST

0341 AM     HAIL             DORCHESTER              42.28N 71.08W
06/05/2010  E0.75 INCH       SUFFOLK            MA   AMATEUR RADIO

            HAIL COVERS GROUND

&&

BELK
Special weather statement, Jun 5, 5:53 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
653 AM EDT SAT JUN 5 2010

MAZ005>007-051130-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-WESTERN ESSEX MA-
653 AM EDT SAT JUN 5 2010

AT 651 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM PRODUCING FREQUENT LIGHTNING OVER TOPSFIELD...OR
ABOUT 9 MILES NORTHWEST OF BEVERLY...MOVING NORTHEAST AT 55 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...GEORGETOWN...WENHAM...HAMILTON...
  ROWLEY...IPSWICH AND ESSEX.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

THIS STORM WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.

&&

LAT...LON 4274 7078 4273 7077 4269 7077 4268 7076
      4265 7069 4268 7066 4269 7062 4265 7061
      4264 7069 4252 7102 4269 7112 4281 7081

BELK
Special weather statement, Jun 5, 6:09 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
709 AM EDT SAT JUN 5 2010

CTZ004-MAZ017-018-020-021-RIZ001>007-051215-
BRISTOL RI-EASTERN KENT RI-NEWPORT RI-NORTHERN BRISTOL MA-NORTHWEST
PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-SOUTHERN
PLYMOUTH MA-WASHINGTON RI-WESTERN KENT RI-WESTERN PLYMOUTH MA-WINDHAM
CT-
709 AM EDT SAT JUN 5 2010

AT 706 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS PRODUCING FREQUENT LIGHTNING 8 MILES
NORTHWEST OF HOPKINTON...OR ABOUT 9 MILES SOUTHEAST OF PLAINFIELD...
MOVING EAST AT 45 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...STERLING...CHARLESTOWN...
  EXETER...RICHMOND...WEST GREENWICH...SOUTH KINGSTOWN...COVENTRY...
  KINGSTON...NARRAGANSETT...SCITUATE...NORTH KINGSTOWN...WEST
  WARWICK...EAST GREENWICH...SMITHFIELD...JAMESTOWN...CRANSTON...
  WARWICK...JOHNSTON...NEWPORT...NORTH PROVIDENCE...LINCOLN...
  PROVIDENCE...PRUDENCE ISLAND...EAST PROVIDENCE...CENTRAL FALLS...
  BARRINGTON...PAWTUCKET...PORTSMOUTH...BRISTOL...SEEKONK...WARREN...
  LITTLE COMPTON...TIVERTON...REHOBOTH...NORTH ATTLEBOROUGH...
  ATTLEBOROUGH...SWANSEA...SOMERSET...WESTPORT...FALL RIVER...
  MANSFIELD...DIGHTON...NORTON...DARTMOUTH...BERKLEY...TAUNTON...
  FREETOWN...NEW BEDFORD...EASTON...RAYNHAM...ACUSHNET...LAKEVILLE...
  WEST BRIDGEWATER...BROCKTON...ROCHESTER...MIDDLEBOROUGH...
  MATTAPOISETT AND BRIDGEWATER.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

THESE STORMS WERE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.

&&

LAT...LON 4164 7180 4163 7200 4170 7204 4212 7100
      4164 7076 4163 7091 4144 7140 4156 7138
      4158 7137 4147 7135 4164 7126 4166 7128
      4158 7132 4158 7133 4170 7130 4178 7138
      4139 7147 4131 7183

BELK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Kent

When
June 5, 7:04 AM EST
Where
Kent County, 1.72 mi SW of Coventry Center
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
41.680, -71.650

Multiple trees and utility poles were downed in the Greene section of Coventry.

Lightning, Newport

When
June 5, 7:05 AM EST
Where
Newport County, Portsmouth
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
41.600, -71.250

Several trees and wires were downed by lightning strikes. In addition, Portsmouth fire communications were knocked out by a lightning strike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2010Every state in 2010This day in weather historyWarnings in Rhode Island, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243986, 243987.